Illinois, 2018

Tornado in Illinois, June 26, 2018

June 26, 2018 · NWS DVN · 2 events in 2 counties and zones

An area of strong to severe thunderstorms moved from eastern Iowa, across northwest Illinois the afternoon and evening of June 26, 2018. Two brief tornadoes occurred, one in northern Missouri near Memphis, and another in Henry County Illinois, south of of the town of Atkinson, Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An area of strong to severe thunderstorms moved from eastern Iowa, across northwest Illinois the afternoon and evening of June 26, 2018. Two brief tornadoes occurred, one in northern Missouri near Memphis, and another in Henry County Illinois, south of of the town of Atkinson, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 26, 6:05 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 26, 6:05 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
705 PM CDT Tue Jun 26 2018

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 PM CDT Tue Jun 26 2018

Warm front has lifted to the IL/WI border and the backed winds
have shifted into southern WI/northeast IL. Over the dvn cwa
surface winds have veered southwest diminishing the convergence.
Low/mid level lapse rates were weak which is preventing vigorous
updrafts. Across central MO visible satellite indicated intense
thunderstorms were moving eastward. The bottom line is the severe
threat across the dvn cwa has lessened considerably compared to
earlier this morning, but not zero. Scattered thunderstorms in
the cwa was producing rainfall of about an inch in less than an
hour but they were moving northeast at 30 mph. This faster
movement has also lessened the flash flood threat, unless training
of storms occur.

Considerable cloudiness has also hindered temperature rise and mid
afternoon readings were in the mid 70s to lower 80s. SBCAPES were
only 1500 j/kg across the cwa, with 2500 j/kg in northern IL.

SPC has only a marginal risk of severe storms into this evening.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 300 PM CDT Tue Jun 26 2018

Tonight: HRRR/NAMNEST indicates any lingering storms this evening
should end by 03z. If the flash flood threat diminishes sooner the
watch may be cancelled earlier. Dry weather is expected after
midnight as the upper low/surface low push to our east, and winds
become westerly. Lows will be in the mid 60s at most locations.

Wednesday: Low pressure will continue to push east into the OH
Valley but models suggest roughly our northeast half of the cwa
will be in cyclonic flow for a while. This should keep clouds
lingering longer there, compared to our sw cwa. Therefore, there
will be a range of afternoon temperatures, from the upper 70s to
lower 80s in our ne half, to the mid 80s southwest half.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 300 PM CDT Tue Jun 26 2018

Forecast focus on heat and humidity later this week into the
weekend.

Thursday through Saturday: Deepening trough in the Rockies will
build the heights across the Midwest. This will allow for hot and
very humid conditions to spread back into the area. Highs will
push into the 90s with lows in the 70s. With dewpoints pushing
into the mid to upper 70s the heat index values will soar to 105
to 110. Heat warnings/advisories will be needed at some point this
week, and possibly an excessive heat watch for later shifts to
consider. Interesting is the GFS suggests the potential for an MCS
across portions of the cwa Wednesday night, Thursday and Thursday
night, but other models are dry. Low confidence concerning
convective trends and any impact this would have on the heat potential.

Saturday night through Tuesday: Upper trough pushes across the
Upper Midwest suppressing the heights and allowing for a cold
front to settle into the area. Several rounds of convection is
possible during this period but confidence is low this far out
concerning timing/location/intensity/boundary location.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 655 PM CDT Tue Jun 26 2018

Will walk out sctrd showers and some thunderstorms out of the TAF
sites by 01-02z, with an isolated shower possible longer at DBQ
through 04z closer to low center. Otherwise VFR level clouds
thinning out through late evening, before lower MVFR clouds rotate
down out of MN and toward the TAF sites late tonight and early
Wed morning. Southwest winds to go west to northwest later tonight
into early Wed morning as the low pressure system rolls eastward
acrs southeastern WI. Some chance for MVFR fog if the winds go
light west late tonight in areas that received locally heavy
rainfall this evening. Expect the cloud decks to rise again as the
day progresses on Wed.   ..12..

&&

.HYDROLOGY...
Issued at 1216 PM CDT Tue Jun 26 2018

Heavy rain is possible across the area today as storms move
through associated with an upper low situated to our west. Runoff
from these storms will have an impact on the river forecasts
today. There were some adjustments to some of the tributary
forecasts, mainly the Rock as it was pulling in the QPF for today.
Additional rises aren't substantial though with just another rise
expected in the coming days from Como through Moline, but unless
rainfall amounts are much more than is forecast levels should stay
below the most recent crest levels.

For the Mississippi, forecasts were raised a bit at most
locations. They have been raised mainly because of a change in
the expected rainfall today and that flows coming from upstream
have been measuring higher than expected. This caused a jump in
flood category at a few sites, with locations downstream of the
Iowa River confluence now looking to crest closer to major flood
stage. As we have been discussing over the past week, the crest
will be moving through the area from late this week through the
4th of July holiday to have a large impact on recreation.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...Flash Flood Watch until 10 PM CDT this evening for Bureau-
     Carroll-Henry IL-Jo Daviess-Putnam-Stephenson-Whiteside.

MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...12
HYDROLOGY...Brooks
Hazardous weather outlook, Jun 26, 1:58 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
258 PM CDT Tue Jun 26 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-272000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
258 PM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected across the outlook area this
afternoon and early evening. There is a very low, or marginal
risk for severe storms with damaging wind over much of the area.

Thunderstorms today may also produce heavy rain and a flash flood
watch is in effect through 10 pm for northwest Illinois.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Building heat and humidity Thursday through Saturday will push
peak heat indices into the 100 to 110 degree range. The hottest
conditions are expected on Friday.

There is a slight chance for thunderstorms on Thursday and a
chance for thunderstorms Saturday night into Sunday night. It is
too early to determine the risk for severe weather.

Flooding is expected to continue on some area rivers. Please see
the latest Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Sheets

In the hours before

Special weather statement, Jun 26, 2:56 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
356 PM CDT TUE JUN 26 2018

MOZ009-010-262130-
Clark-Scotland-
356 PM CDT TUE JUN 26 2018

...Thunderstorms capable of producing funnel clouds will affect east
central Scotland and central Clark Counties...

At 355 PM CDT...Thunderstorms capable of producing funnel clouds were
located over Kahoka.

LOCATIONS IMPACTED INCLUDE...
Kahoka, Wayland, Luray, Granger, St. Francisville, Winchester,
Arbela, Clark City, Clark County Fairgrounds, Ashton and Medill.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4044 9203 4050 9201 4046 9156 4027 9153
TIME...MOT...LOC 2055Z 180DEG 0KT 4045 9196

Ervin
Special weather statement, Jun 26, 3:28 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
428 PM CDT TUE JUN 26 2018

ILC161-IAC163-262200-
Rock Island-Scott-
428 PM CDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ROCK ISLAND AND
CENTRAL SCOTT COUNTIES UNTIL 500 PM CDT...

At 427 PM CDT, a strong thunderstorm was located over Rock Island,
moving northeast at 30 mph.

Minor flooding of streets in urban areas is possible.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 291 and 306.
 Interstate 80 in Illinois near mile marker 1.
 Interstate 74 in Illinois between mile markers 1 and 4.
 Interstate 280 between mile markers 1 and 12, and between mile
markers 15 and 18.

Torrential rainfall is  occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

LAT...LON 4144 9052 4148 9075 4173 9060 4165 9024
TIME...MOT...LOC 2127Z 223DEG 25KT 4151 9060

Ervin
Special weather statement, Jun 26, 3:50 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
450 PM CDT TUE JUN 26 2018

ILC085-IAC097-262245-
Jo Daviess-Jackson-
450 PM CDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT JO DAVIESS AND CENTRAL JACKSON
COUNTIES UNTIL 545 PM CDT...

At 449 PM CDT, a strong thunderstorm was located over Bellevue, or 12
miles south of Galena, moving northeast at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

LAT...LON 4238 8992 4231 8992 4219 9023 4219 9031
      4218 9028 4210 9047 4226 9056 4251 9031
      4251 9007
TIME...MOT...LOC 2149Z 234DEG 26KT 4224 9041

Ervin
Special weather statement, Jun 26, 5:00 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
600 PM CDT TUE JUN 26 2018

ILC015-195-IAC045-262345-
Whiteside-Carroll-Clinton-
600 PM CDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WHITESIDE...SOUTH
CENTRAL CARROLL AND EASTERN CLINTON COUNTIES UNTIL 645 PM CDT...

At 559 PM CDT, a strong thunderstorm was located over DeWitt, or 15
miles west of Clinton, moving northeast at 30 mph.

Minor flooding of streets and creeks in urban areas is possible.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

LAT...LON 4188 8996 4176 9046 4177 9047 4177 9056
      4176 9058 4177 9059 4176 9062 4191 9066
      4203 9035 4203 9016 4206 9017 4211 9016
      4213 9010
TIME...MOT...LOC 2259Z 247DEG 24KT 4186 9052

Ervin
Special weather statement, Jun 26, 5:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
657 PM CDT TUE JUN 26 2018

IAZ078-089-ILZ024>026-270045-
Mercer-Warren-Henderson-Des Moines-Louisa-
657 PM CDT TUE JUN 26 2018

...Thunderstorms capable of producing funnel clouds will affect
northeastern Henderson...northwestern Warren...western Mercer...
northeastern Des Moines and southeastern Louisa Counties...

At 657 PM CDT...Thunderstorms capable of producing funnel clouds were
located over Aledo...MOVING east AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
Aledo, Millersburg, New Boston, Keithsburg, Joy, Seaton, Oakville,
Toolesboro, Mannon, Ogle, Bald Bluff, 4th Pumping Station Campground,
Big River State Forest, Sunbeam, Mercer County Fairgrounds and Elrick
Junction.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4098 9111 4116 9112 4131 9077 4103 9068
TIME...MOT...LOC 2357Z 266DEG 19KT 4108 9104

Ervin
Special weather statement, Jun 26, 6:37 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
737 PM CDT TUE JUN 26 2018

IAZ078-089-ILZ015-016-024>026-270130-
Mercer-Warren-Henderson-Rock Island-Henry-Des Moines-Louisa-
737 PM CDT TUE JUN 26 2018

...Thunderstorms capable of producing funnel clouds will affect
northeastern Henderson...northern Warren...south central Rock
Island...eastern Mercer...southwestern Henry...northeastern Des
Moines and southeastern Louisa Counties...

At 737 PM CDT...Thunderstorms capable of producing funnel clouds were
located over Aledo...MOVING east AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
Aledo, Burgess, Orion, Viola, Woodhull, Matherville, Alpha, Sherrard,
Keithsburg, Andover, Little York, Seaton, North Henderson, Cable,
Shale City, New Windsor, Boden, Lynn Center, Ogle and Alexis.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4100 9095 4114 9095 4145 9025 4115 9029
      4115 9044 4097 9044
TIME...MOT...LOC 0037Z 266DEG 19KT 4109 9076

Ervin

The radar

The Quad Cities radar (KDVN), 45 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Mercer

When
June 26, 6:40 PM CST
Where
Mercer County, 1.71 mi ENE of Viola
Reported by
Trained Spotter
Coordinates
41.210, -90.550

A brief rotating wall cloud produced a funnel cloud which lasts about 30 seconds.

Tornado, Henry

When
June 26, 7:23 PM CST to 7:24 PM CST
Where
Henry County, 1.53 mi NE of German Corner to 1.54 mi NE of German Corner
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
41.317, -90.011

A short path of corn was flattened, and a farm implement was overturned.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764638, 758464.